Tohoku Mathematical Journal

Hamiltonian actions and homogeneous Lagrangian submanifolds

Leonardo Biliotti

Full-text: Open access


We consider a connected symplectic manifold $M$ acted on properly and in a Hamiltonian fashion by a connected Lie group $G$. Inspired by recent results, we study Lagrangian orbits of Hamiltonian actions. The dimension of the moduli space of the Lagrangian orbits is given. Also, we describe under which condition a Lagrangian orbit is isolated. If $M$ is a compact Kähler manifold, we give a necessary and sufficient condition for an isometric action to admit a Lagrangian orbit. Then we investigate homogeneous Lagrangian submanifolds on the symplectic cut and on the symplectic reduction. As an application of our results, we exhibit new examples of homogeneous Lagrangian submanifolds on the blow-up at one point of the complex projective space and on the weighted projective spaces. Finally, applying our result which may be regarded as Lagrangian slice theorem for a Hamiltonian group action with a fixed point, we give new examples of homogeneous Lagrangian submanifolds on irreducible Hermitian symmetric spaces of compact or noncompact type.

Article information

Tohoku Math. J. (2), Volume 59, Number 4 (2007), 603-616.

First available in Project Euclid: 6 January 2008

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 53D12: Lagrangian submanifolds; Maslov index
Secondary: 53D20: Momentum maps; symplectic reduction

Lagrangian submanifolds Hamiltonian actions


Biliotti, Leonardo. Hamiltonian actions and homogeneous Lagrangian submanifolds. Tohoku Math. J. (2) 59 (2007), no. 4, 603--616. doi:10.2748/tmj/1199649876.

Export citation


  • H. Azad, J.-J. Loeb and M. N. Qureshi, Totally real orbits in affine quotients of reductive groups, Nagoya Math. J. 139 (1995), 87--92.
  • C. Baikoussis and D. E. Blair, On the geometry of the 7-sphere, Results Math. 27 (1995), 5--16.
  • L. Bates and E. Lerman, Proper group actions and symplectic stratified spaces, Pacific J. Math. 181 (1997), 201--229.
  • L. Bedulli and A. Gori, Homogeneous Lagrangian submanifolds, arXiv:math.DG/0604169.
  • A. L. Besse, Einstein manifolds, Ergeb. Math. Grenzgeb. (3)10, Springer-Verlag, Berlin, 1987.
  • L. Biliotti, On the moment map on symplectic manifolds, arXiv:math.DG/0605270.
  • L. Biliotti and A. Gori, Coisotropic and polar actions on complex Grassmannians, Trans. Amer. Math. Soc. 357 (2005), 1731--1751.
  • L. Biliotti, Coisotropic and polar actions on compact irreducible Hermitian symmetric spaces, Trans. Amer. Math. Soc. 358 (2006), 3003--3022.
  • L. Biliotti, Some results on multiplicity-free spaces, arXiv:math.DG/0402277.
  • D. Burns, V. Guillemin and E. Lerman, Kähler cuts, arXiv:math.DG/0212062.
  • A. da Silva Cannas, Lectures on symplectic geometry, Lecture Notes in Math. 1764, Springer-Verlag, Berlin, 2001.
  • J. Cheeger and D. Ebin, Comparison theorems in Riemannian geometry, North-Holland Publishing Co., Amsterdam, 1975.
  • B.-Y. Chen, F. Dillen, L. Verstraelen and L. Vrancken, An exotic totally real minimal immersion of $S^3$ in $\CP^3$ and its characterization, Proc. Roy. Soc. Edinburgh Sect. A 126 (1996), 153--165.
  • R. Chiang, New Lagrangian submanifolds of $\CP^n$, Int. Math. Res. Not. 45 (2004), 2437--2441.
  • N. Ejiri, Calabi lifting and surface geometry in $S^4$, Tokyo J. Math. 9 (1986), 297--324.
  • V. Guillemin and S. Sternberg, Symplectic techniques in physics, Cambridge University Press, Cambridge, 1990.
  • V. Guillemin and S. Sternberg, Multiplicity-free spaces, J. Differential Geom. 19 (1984), 31--56.
  • R. Harvey and H. B. Lawson, Calibrates geometries, Acta Math. 148 (1982), 47--157.
  • S. Helgason, Differential geometry, Lie groups, and symmetric spaces, Pure Appl. Math. 80, Academic Press, Inc., New-York-London, 1978.
  • A. Huckleberry and T. Wurzbacher, Multiplicity-free complex manifolds, Math. Ann. 286 (1990), 261--280.
  • F. Kirwan, Cohomology of quotients in symplectic and algebraic geometry, Math. Notes 31, Princeton University Press, Princeton, N.J., 1984.
  • F. Kirwan, Convexity properties of the moment mapping III, Invent. Math. 77 (1984), 547--552.
  • S. Kobayashi and N. Nomizu, Foundations of differential geometry, Vol. I, Interscience Publisher, John Wiles & Sons, New York-London, 1963.
  • E. Lerman, Symplectic cut, Math. Res. Lett. 2 (1995), 247--258.
  • Y.-G. Oh, Second variation and stabilities of minimal Lagrangian submanifolds in Kähler manifolds, Invent. Math. 101 (1990), 501--519.
  • Y.-G. Oh, Mean curvature vector and symplectic topology of Lagrangian submanifolds in Einstein-Kähler manifolds, Math. Z. 216 (1994), 471--482.
  • J. P. Ortega and T. S. Ratiu, A symplectic slice theorem, Lett. Math. Phys. 59 (2002), 81--93.
  • T. Pacini, Mean curvature flow, orbits, moment maps, Trans. Amer. Math. Soc. 355 (2003), 3343--3357.
  • R. S. Palais and C. L. Terng, Critical point theory and submanifold geometry, Lecture Notes in Math. 1353, Springer-Verlag, New-York, 1988.
  • F. Podestà and G. Thorbergsson, Polar and coisotropic actions on Kähler manifolds}, Trans. Amer. Math. Soc. 354 (2002), 1759--1781.
  • M. Sato and T. Kimura, A classification of irreducible prehomogeneous vector spaces and their relative invariants, Nagoya Math. J. 65 (1977), 1--155.
  • R. Sjamaar and E. Lerman, Stratified symplectic spaces and reduction, Ann. of Math. (2) 134 (1991), 375--422.
  • L. Pukanszky, Unitary representations of solvable groups, Ann. Sci. École Norm. Sup. (4) (1971), 475--608.
  • M. Takeuchi, Stability of certain minimal submanifolds of compact Hermitian symmetric spaces, Tohoku Math. J. 36 (1984), 293--314.